Weight gain is a serious concern in psychopharmacology--potentially toxic to patients' psychological and physical well-being and a barrier to effective treatment.
"This is a huge issue in my practice," said Dr. Adele Tutter of the department of psychiatry at Cornell University and Columbia University, both in New York. "Obesity can cause medical problems. Weight gain makes people go off medication, and fear of it can keep them from starting. Patients will tell me, 'I'd rather be skinny and depressed than fat and demoralized.'"
Weight gain occurs across medication classes, and it might be insidious.
"There are plenty of data on antipsychotics. When we see that amount of weight gain, with a rise in blood pressure and blood sugar, it [captures] our attention," said Dr. Thomas L. Schwartz, director of the depression and anxiety disorder research program at the State University of New York, Syracuse. "What we see with antidepressants is not as robust. It sneaks up."
Such weight gain is, by and large, preventable with appropriate education and monitoring, according to Dr. Louis J. Aronne, director of the comprehensive weight control program at New York-Presbyterian Hospital.
Potential weight gain should be part of the discussion of risks and benefits at the outset of treatment, Dr. Tutter said. "People sometimes feel that a drug will control them, make them do things. I try to give them a sense of agency: It may encourage them to eat, but they don't have to listen."
Accentuate the practical, she suggested. Patients alerted to the carbohydrate craving frequently associated with antipsychotics and antidepressants, for example, might be better able to implement portion control.
Exercise is the other half of the equation, and for most people modest exertion is more feasible than a strenuous formal program. "You can't tell depressed patients who are sad, unmotivated, and fatigued from the depression itself to go to the gym five times a week," Dr. Schwartz said, but taking a 10-minute walk at lunchtime or getting off the bus or subway a stop earlier and walking the rest of the way to work "can turn into a regular regimen."
Although risk stratification is approximate, Dr. Aronne suggested that initial overweight, a history of medication-associated problems, or a family history of obesity or diabetes indicate the need to pay special attention to drug choice and use preemptive strategies such as referral to a nutritionist.
Among atypical antipsychotics, "weight gain is not a class effect," he observed. It is most marked with clozapine and olanzapine (Zyprexa), less with risperidone (Risperdal) and quetiapine (Seroquel), and least with ziprasidone (Geodon). Aripiprazole (Abilify) "is more likely to cause weight gain than ziprasidone, but in some people it appears weight neutral," he said.
For Dr. David C. Henderson, associate professor of psychiatry at Harvard Medical School, Boston, "weight gain and the potential for diabetes are my biggest long-term [antipsychotic] concerns. I generally give patients the opportunity to fail a good trial of cleaner drugs before working up the risk ladder."
Antidepressant-induced weight gain is generally modest with most selective serotonin reuptake inhibitors (SSRIs); greater with paroxetine, tricyclics, and monoamine oxidase inhibitors; and greatest with mirtazapine.
"Bupropion is the only modern antidepressant associated with no weight gain--if anything, with weight loss," Dr. Schwartz said, so it is a logical choice for high-risk patients.
"Beyond that, the serotonin norepinephrine reuptake inhibitors venlafaxine and duloxetine (Cymbalta) seem a little friendlier [than SSRIs] for weight," he said. …